|drug that fixes atazanavir problem
Jan 25, 2004
Are researchers working on some drug that fixes the flaw in atazanavir. For instance, you take it and can be assured the yellowing effect permanently reverses. If they are not, this might be a great idea. What do you think?
| Response from Dr. Young
Thanks for your question.
Elevations in the blood chemical bilirubin occur very commonly among person who take the new protease inhibitor atazanavir (Reyataz). Very significant elevations can occur in about a third of persons who take the drug "unboosted" and nearly half of persons who take the drug "boosted", with ritonavir.
Fortunately, the clinical "yellowing", or jaundice, that you refer to, occurs much less frequently, in only about 10% of persons who take atazanavir.
There is no drug or strategy to reduce the severity of jaundice-- indeed, it is not recommended that the dose of atazanavir be changed or reduced. For persons who have significant jaundice on atazanavir, an alternative protease inhibitor, like fosamprenavir (Lexiva) or Kaletra might be suitable alternatives.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.